By: Dr. Vincent Karuhanga
Dear Doctor: I neither drink nor smoke but I have this stomach pain which I relieve with rabeprazole. I have used the drug for close to three years. I have been getting diarrhoea for a month now. My stool was tested, and I was given antibiotics but the diarrhoea keeps coming back. My HIV status is negative, so I have ruled out HIV as the cause. Please save me because I am an office person who fears being seen running to the toilet.
Dear Anna: Rabeprazole is a drug which not only helps ease pain caused by peptic ulcers, but also aids in the healing of the condition by reducing the amount of acid produced, thus preventing the acid from getting into the stomach to worsen the ulcers.
However, when one stops taking the rabeprazole, the ulcer symptoms resume because the drug does not completely heal the ulcers. This makes one want to take the drug all the time. This may result in side effects such as diarrhoea.
Peptic ulcers are commonly caused by a germ called helicobacter pylori and pain killers such as diclofenac and aspirin. In this case, one needs to stopping taking the above mentioned drugs and switch to those that help heal the ulcers and eradicate the germ. However, you need to first confirm the presence of the ulcers. An eradication dose of two weeks triple therapy does not usually require continuation of rabeprazole unless the ulcerated area is widely perforated or bled.
It is important to note that acid in the stomach helps kill germs that could have gotten there through food taken in so long-term consumption of rabeprazole should be avoided. Also, rabeprazole puts one at a risk of getting intestinal infections and therefore diarrhoea. You may need to first stop taking rabeprazole before the appropriate treatment for diarrhoea can become effective.
Dear Doctor: When I sleep at night, I find myself with a hard on. However, this does not happen when I take afternoon naps. Do you think I can fertilise a woman during the day?
Dear Ammona: You and I have two types of sleep, one where we roll our eyes (REM or Rapid Eye Movement sleep) and non-REM sleep where the eyeballs are fixed. Spontaneous erections of the penis occur during REM sleep (Nocturnal penile tumescence) usually three to five times during the night. The erections can also occur on waking up.
A man can have psychological problems which may then hinder erections at any time when he wishes to have an erection especially when preparing to have sex whether during the day or night, but have the nocturnal penile tumescence.
Once the psychological problem is solved, he may have proper erections and father children whether it is day or night.
If the problem of erection is physical for example due to nerve, blood vessel or physiological problems caused by male hormone issues, these nightly erections will not happen. This may be an indication that a man is completely impotent and unlikely to father children.
If you have erection problems at night, then it could be either due to psychological, physiological or physical problems. In your case, it may just be psychological problems requiring counselling. It is likely you take naps of less than 45 minutes during afternoons which make you have non-REM sleep. However, when you take longer naps, you may have REM sleep and thus, erections. As is the case with dreams, we may never remember or even be aware of the erections when they happen during sleep unless the erections take place when we have woken up from the nap.
Dear Doctor: I had sex with my husband when I was in my periods and surprisingly got pregnant. Is the pregnancy normal?
Dear Liz: If a woman has had a long search for a baby and suddenly gets it, the unexpected good news will not only be hard to internalise, but also make the woman wonder whether the unexpected gift of a baby is normal or not.
If the mother did not want to get pregnant, she is likely to make herself believe the baby is abnormal to wash out the guilt of carrying out an abortion.
Every month, the inner lining of the womb builds up in preparation for pregnancy, and if pregnancy does not occur, the lining is no longer required hence being shed as a menstrual period.
A period occurs 14 days after ovulation and it is unlikely that a woman can shed another egg and get pregnant during her periods. A woman can bleed any time during the month and confuse this with normal menstrual flow. Bleeding though mostly light, can take place at the time of ovulation. This so-called inter-menstrual bleeding is usually in the form of spotting though it occurs in a few women. If one had sex at that time, she may get pregnant and think it happened when she was in her periods.
It is likely that your pregnancy is normal and what is required of you is to attend antenatal care religiously to forestall any likelihood of poor health for you and the unborn child. Antenatal care will also allay your fears of carrying an abnormal baby.
Dear Doctor: I am a middle-aged woman who has been frequently passing high amounts of urine for the last three weeks. However, my water and general fluid intake has been constant. At night, I wake up about three or four times to go to the toilet instead of once or twice like I used to do before. Do I have diabetes despite not having other symptoms such as feeling weak and weight loss? Please help, I am worried.
Dear Diana: When kidneys make urine, it is stored in the urinary bladder, which is then stretched, thus triggering the need to pass urine.
Naturally, much more urine is passed during the day than at night. This is because more fluids are taken during day. When we are asleep, the brain produces the anti diuretic hormone (ADH)) which leads to reduction in the production of urine so that sleep is not disrupted by a constant urge to get up and pass urine.
When a person makes lots of urine, the bladder fills more often and they naturally end up passing urine much more often. This can naturally happen when one takes lots of fluids including water, alcohol, (alcohol works against ADH thus leading to the production of more urine), or coffee.
But since your drinking habits have not changed, it is likely that the cause of change in your toilet habits could be different and may be due to diabetes mellitus (sukaali) and diabetes insipidus (where ADH is deficient), chronic kidney failure, psychological problems or drugs such as lasix that are prescribed for high blood pressure.
Night passage of lots of urine even without other symptoms raises fears of diabetes (sukaali) which unfortunately in Uganda just as in most parts of the world, is increasing to epidemic levels.
You need to visit your doctor to check out your condition because worrying about “your” ailment on its own can cause sleepless nights, punctuated by passing much more urine not only because of an ailment, but also the stress that comes it.
Source: Daily Monitor